Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 15, 2018, 4:51 AM CDT for 6 counties in Texas. It took effect at Sep 15, 2018, 7:00 AM CDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2018, 4:51 AM CDT (09:51 UTC)
- In effect from
- Sep 15, 2018, 7:00 AM CDT
- Expired
- Sep 16, 2018, 2:22 PM CDT
- In force
- 31 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Crane County, TX, Glasscock County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826 WGUS64 KMAF 150951 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 451 AM CDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SUNDAY EVENING FOR THE STOCKTON PLATEAU, BIG BEND AREA, AND LOWER TRANS PECOS... .An area of low pressure will move west into the lower Trans Pecos region today. Tropical air will accompany this feature, resulting in showers and thunderstorms producing heavy rainfall that may lead to flash flooding of mountainous and low lying areas. TXZ075-081-082-152200- /O.NEW.KMAF.FF.A.0003.180915T1200Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 451 AM CDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SUNDAY EVENING... * Flash Flood Watch for a portion of southwest Texas, including the following areas, Big Bend Area, Pecos, and Terrell. * From 7 AM CDT this morning through Sunday evening * Heavy rainfall and already saturated soils could lead to runoff that may result in flash flooding of mountainous and low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
252 WGUS64 KMAF 151940 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 240 PM CDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING FOR THE STOCKTON PLATEAU, BIG BEND AREA, LOWER TRANS PECOS, AND EASTERN AND SOUTHERN PERMIAN BASIN... .An area of low pressure will move west into the lower Trans Pecos region this evening, then across Southwest Texas Sunday. Tropical air will accompany this feature, and result in heavy rainfall producing showers and isolated thunderstorms, capable of general one to two inch amounts. Training of showers will enhance rainfall amounts in some areas, and possibly boost localized rainfall amounts to three to four inches. TXZ063-068>070-161015- /O.EXA.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glasscock-Crane-Upton-Reagan- Including the cities of Garden City, Crane, McCamey, Rankin, and Big Lake 240 PM CDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Midland/Odessa has expanded the * Flash Flood Watch to include a portion of western Texas, including the following areas, Crane, Glasscock, Reagan, and Upton counties. * Through Sunday evening * Heavy rainfall and already saturated soils could lead to runoff that may result in flash flooding of low lying areas, streams, arroyos, and other low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ075-081-082-161015- /O.CON.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 240 PM CDT Sat Sep 15 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * A portion of southwest Texas, including the following areas, Brewster, Pecos and Terrell counties. * Through Sunday evening * Heavy rainfall and already saturated soils could lead to runoff that may result in flash flooding of low lying areas, streams, arroyos, and other low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
473 WGUS64 KMAF 160903 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 403 AM CDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR THE STOCKTON PLATEAU, BIG BEND AREA, AND LOWER TRANS PECOS... .An area of low pressure will move west across the Lower Trans Pecos and Big Bend Area today. Tropical moisture accompanying this system is expected to result in heavy rainfall producing showers and isolated thunderstorms. Training of showers will enhance rainfall amounts in some areas, and possibly boost localized rainfall amounts in excess of 2 to 3 inches. At particular risk of flash flooding are mountainous and low-lying areas. TXZ063-068>070-161015- /O.CAN.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glasscock-Crane-Upton-Reagan- Including the cities of Garden City, Crane, McCamey, Rankin, and Big Lake 403 AM CDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IS CANCELLED FOR THE SOUTHERN AND EASTERN PERMIAN BASIN... The Flash Flood Watch for the southern and eastern Permian Basin has been cancelled. $$ TXZ075-081-082-162100- /O.CON.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 403 AM CDT Sun Sep 16 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southwest Texas, including the following areas, Big Bend Area, Pecos county, and Terrell county. * Through 7 PM CDT this evening. * Heavy rainfall and already saturated soils could lead to runoff that may result in flash flooding of mountainous areas, arroyos, and other low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
341 WGUS64 KMAF 161922 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 222 PM CDT Sun Sep 16 2018 ...FLASH FLOOD WATCH CANCELLED... .Rainfall has been more widely scattered and lighter than previously anticipated, thus the threat for flash flooding has diminished. Minor flooding is still possible. TXZ075-081-082-162030- /O.CAN.KMAF.FF.A.0003.000000T0000Z-180917T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 222 PM CDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southwest Texas has been cancelled. Rain is still expected, but amounts will not be as much as previously anticipated. Minor flooding is still possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 3:45 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 15, 3:45 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CDT Sat Sep 15 2018
.DISCUSSION...
WV imagery shows a large upper trough sitting off the west coast,
resulting in SW flow aloft over the NW CONUS. A large ridge covers
the rest of the Lwr 48, w/a few intruding lesser troughs. The 00Z
KMAF RAOB came in w/a PWAT under an inch, but that is about to
change. The plume of moisture that covered east Texas 24 hrs ago
have drifted west, and sits just outside of West Texas as per WV
loop, courtesy of an inverted trough moving thru central/south Texas.
Ensembles indicate incoming PWATs are about 2 std devs above-normal,
and the tropical nature of the AMS suggests efficient warm rain
processes will be likely. A peek at the river and flash flooding in
south Texas indicates that heavy rainfall/flash flooding will be the
main concerns here. Current QPF looks to confine the highest amts
to the lwr Trans Pecos, and in conjunction w/adjacent offices,
we'll issue a FFA for the se zones thru 00Z Mon. Later shifts may
need to expand areally and/or extend. Sunday continues to look the
wettest period, w/POPs dropping off Mon night.
As a result of the trough, temps will be well-blo normal Today and
Sunday, and rebound to above-normal Monday as the trough
exits/minors out. The ridge then builds/strengthens into the south
central CONUS by 06Z Tue, then to the Arklatex by 06Z Wed, courtesy
of the west coast trough moving onshore. This will put West Texas
and Southeast New Mexico under SW flow aloft, opening a window for
convection beginning after midweek as the trough sends a series of
shortwaves into the region. Natch, by this time the models are out
of sync w/one another, but the trend is there. Blend POPs are too
high in the extended, and we've knocked them down some. Beyond this
forecast, the GFS brings a pretty good cold front into the area
Sunday, followed by the Canadian Sunday night. Stay tuned...
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 69 81 68 / 50 50 40 10
Carlsbad 85 65 83 65 / 10 10 20 10
Dryden 83 71 81 70 / 50 60 70 40
Fort Stockton 81 66 77 66 / 40 60 70 30
Guadalupe Pass 79 60 78 61 / 0 10 20 10
Hobbs 82 64 80 64 / 20 10 30 10
Marfa 80 59 75 60 / 20 20 60 40
Midland Intl Airport 80 68 80 68 / 40 50 50 20
Odessa 80 67 79 67 / 40 40 60 20
Wink 84 68 81 68 / 20 30 60 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 AM CDT this morning through Sunday
evening for Big Bend Area-Pecos-Terrell.
&&
84/44Hazardous weather outlook, Sep 15, 3:33 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 333 AM CDT Sat Sep 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 333 AM CDT Sat Sep 15 2018 /233 AM MDT Sat Sep 15 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rainfall are possible today and tonight for much of the area. A Flash Flood Watch is in effect for the Big Bend Area, Pecos county, and Terrell county, where the threat is greatest. Localized flash flooding may also be possible elsewhere. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms remain possible areawide on Sunday. Heavy rainfall and flash flooding may be possible, especially across the Big Bend Area, Pecos county, and Terrell county where a Flash Flood Watch is in effect through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Nearby
Flash Flood Watches in Texas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.